Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS State College, PA

July 19, 2017Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2017, 7:32 PM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 7:32 PM EDT (23:32 UTC)
Expired
Jul 19, 2017, 8:11 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 90 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS51 KCTP 192332
SVRCTP
PAC041-099-200030-
/O.NEW.KCTP.SV.W.0092.170719T2332Z-170720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
732 PM EDT WED JUL 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Western Cumberland County in south central Pennsylvania...
  Southwestern Perry County in south central Pennsylvania...

* Until 830 PM EDT

* At 732 PM EDT, a severe thunderstorm was located near Big Spring
  State Park, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Shippensburg, Walnut Bottom, Newville and Shippensburg University. 

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 203 to 214.
 Interstate 81 from mile markers 27 to 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 7762 4021 7761 4023 7761 4022 7764
      4024 7765 4030 7749 4010 7725 4001 7748
TIME...MOT...LOC 2332Z 327DEG 8KT 4023 7755 

HAIL...1.00IN
WIND...60MPH
 
$$

Ceru
1 follow-up statement
903 
WWUS51 KCTP 200011
SVSCTP

Severe Weather Statement
National Weather Service State College PA
811 PM EDT WED JUL 19 2017

PAC041-099-200021-
/O.CAN.KCTP.SV.W.0092.000000T0000Z-170720T0030Z/
Cumberland PA-Perry PA-
811 PM EDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUMBERLAND AND
SOUTHWESTERN PERRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4020 7762 4021 7761 4023 7761 4022 7764
      4024 7765 4030 7749 4010 7725 4001 7748
TIME...MOT...LOC 0010Z 327DEG 8KT 4016 7749 

$$

Ceru

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:10 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 19, 6:10 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
610 PM EDT Wed Jul 19 2017

.SYNOPSIS...
Pennsylvania will be on the periphery of the subtropical ridge
through the weekend. Temperatures will be above normal and there
is the risk of an MCS in the ring-of-fire moisture plume. The
heights are forecast to fall over the weekend into early next
week suggesting cooler, dry weather next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Radar shows isolated showers/thunderstorms moving slowly
southeast early this evening. We're in a down cycle to expect
activity to blossom one more time before sunset, but coverage to
remain isolated. Main threat at this point is locally heavy
rain in the very moist airmass, but a brief wind gust is also
possible from any taller storms.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Nice light flow overnight. Lows will range mainly the 60s and
lower 70s in the warmer spots.

With dew points in the 60s and 70s there will be patchy fog
forming overnight. Thicker in valleys with ponds, streams, and
rivers.

Fog burns off so we shall have some haze Thursday. Most guidance
shows more instability and showers developing to our northwest
Thursday which will drift and trigger showers near or in our
northwestern counties in the afternoon and evening on Thursday.
Cannot rule out a few stronger storms in northwest Pennsylvania
Thursday afternoon.

Chance rain best in northwest and less than 10 percent in
southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The latest thinking is that upstream convective activity should
evolve east-southeast across the Lower Great Lakes during the
afternoon and reach PA by late Thursday afternoon into Thursday
night. The details remain somewhat unclear at this time given
the prospects of new storm development in advance of initial
/Day 1/ MCS and potential for additional storms out ahead of
outflow boundary or cold front. Global model QPF may be too far
north with QPF max which is a typical bias in MCS/ring of fire
patterns. The slight risk was adjusted southward to align better
with projected MCS movement and axis of best instability.
Showers and storms should weaken and dissipate late Thu night
into Friday morning. Model data shows large scale subsidence
over the area during the day on Friday with convective activity
re-focusing over the Midwest/Great Lakes Friday night and
propagating east-southeast toward central PA by Saturday
morning.

The Day 3 MRGL risk extends into west-central PA on the
eastern extent of upstream organized convective zone. Over the
weekend, pcpn pattern looks to reach a relative peak with max
POPs based on multi-model blend. Exact timing and location of
pcpn will depend on details not well resolved until the very
short term time frame. Therefore the later periods will keep a
40-60 percent POP given lack of confidence in highlighting any
specific areas/timeframe with concentrated pcpn potential.

Medium range models generally agree that a continued/gradual
weakening and east-southeast shift of the persistent central
U.S. upper ridge can be expected with time, as shortwave
troughing shifts slowly southeast out of the Canadian Prairie
across the northeast quarter of the country by early next week.

The other concern is for a several-day period of hot/humid
conditions punctuated across the Lower Susquehanna Valley with
blended guidance showing 2-3 days of 90+F max temps with max
heat index potential approaching 100F. The heat risk remains in
the HWO. A heat advisory may be needed for at least 1 day based
on NDFD max HI and WPC D3-7 HI probs. The hot temperatures
should be eroded from the NW with time, as the frontal boundary
gradually sinks to the south in response to mean troughing
developing late in the period. Above average temperatures (+5-10
degree max T departures) should trend toward mid to late July
climo numbers by next Tue-Wed.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
New package showing the best chance showers/VCTS in central
areas like KUNV and KIPT. At least for now as radar has a weak
line north of KUNV and approaching, ever so slowly, KIPT. And
cell that missed KUNV and is drifting toward, but north of KSEG.

Key point some widely scattered thunderstorms about this
afternoon. Otherwise a VFR kind of day.

Some patchy fog overnight with MVFR and area IFR. Should burn
off in the 13 to 15 UTC range Thursday. Them mainly a VFR kind
of day.

Increased chance showers and thunderstorms NW PA Thursday
afternoon with better chance overnight into the central and
southeastern areas.

.OUTLOOK...

Thu...AM valley fog. Cig restrictions poss NW. TSRA PSBL NW Thu
aft, scattered TSRA central Mtns Thu eve.

Fri...AM valley fog/cig restrictions likely NW half. Isolated
TSRA.

Sat...AM valley fog poss. TSRA likely.

Sun...AM valley fog poss. TSRA likely north/scattered south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm/Gartner
NEAR TERM...Grumm/Gartner
SHORT TERM...Grumm/Fitzgerald
LONG TERM...Steinbugl
AVIATION...Grumm
Hazardous weather outlook, Jul 19, 6:06 AM EDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
606 AM EDT Wed Jul 19 2017

PAZ025>028-033>035-049>053-058-201015-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-201015-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat conditions are possible late this week through the
weekend with maximum heat index values approaching 100 degrees
during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-037-041-042-045-046-201015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater are
possible late Thursday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 5:31 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
531 PM EDT WED JUL 19 2017

PAZ058-192200-
Schuylkill PA-
531 PM EDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Schuylkill Haven, moving southeast at 10 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
Schuylkill Haven, Pottsville, Orwigsburg, Renningers, Friedensburg,
New Philadelphia, Port Carbon, Auburn, Deer Lake, Landingville, Palo
Alto, Mount Carbon, Cressona, Lake Wynonah, Port Clinton, Summit
Station, Cumbola and Penn State Schuylkill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 7602 4058 7604 4057 7605 4058 7607
      4057 7608 4056 7612 4053 7617 4053 7622
      4052 7626 4052 7627 4061 7632 4072 7612
      4064 7599
TIME...MOT...LOC 2130Z 322DEG 8KT 4060 7617

Ceru
Special weather statement, Jul 19, 6:35 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
635 PM EDT WED JUL 19 2017

PAZ056-057-059-063-065-066-192300-
Perry PA-Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
635 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...LANCASTER...
YORK...CUMBERLAND...LEBANON...AND DAUPHIN COUNTIES UNTIL 700 PM
EDT...

At 635 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dehart Dam to near Marysville. Movement was
southeast at 20 mph.

Very heavy rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Cornwall, Hummelstown, Lower Allen, Steelton, Hershey, Enola, Camp
Hill, Palmyra, Colonial Park, Annville, Middletown, Elizabethtown,
Harrisburg, New Cumberland, Linglestown, Progress, Lebanon, Lemoyne,
Mount Joy and Mechanicsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4029 7624 3999 7670 4035 7718 4056 7685
TIME...MOT...LOC 2235Z 307DEG 19KT 4046 7682 4034 7700

Ceru
Special weather statement, Jul 19, 7:20 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
720 PM EDT WED JUL 19 2017

PAZ057-063-065-066-200015-
Lancaster PA-York PA-Cumberland PA-Dauphin PA-
720 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...YORK...
CUMBERLAND...AND DAUPHIN COUNTIES UNTIL 815 PM EDT...

At 719 PM EDT, Doppler radar indicated a strong thunderstorm over
Wormleysburg, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Hummelstown, Mount Joy, Lower Allen, Steelton, Enola, Mechanicsburg,
York, Camp Hill, Colonial Park, Middletown, Elizabethtown,
Harrisburg, New Cumberland, Progress, Lemoyne, Weigelstown, Hershey,
Lawnton, Hogestown and Bressler-Enhaut-Oberlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4026 7707 4031 7698 4033 7692 4034 7693
      4037 7688 4013 7645 3992 7673
TIME...MOT...LOC 2319Z 310DEG 15KT 4027 7692

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:05 PM EDTSpecial Weather StatementCTPAdams55 min
Jul 18, 10:43 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Jul 19, 5:31 PM EDTSpecial Weather StatementCTPSchuylkill29 min
Jul 19, 6:35 PM EDTSpecial Weather StatementCTPDauphin, Lebanon25 min
Jul 19, 7:20 PM EDTSpecial Weather StatementCTPYork55 min
Jul 19, 7:47 PM EDTSpecial Weather StatementCTPCumberland28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.